Alert archive / Texas / Flash Flood Warnings in 2020

Flash Flood Warning 3, NWS Houston/Galveston, TX

May 12, 2020Jackson County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at May 12, 2020, 11:15 PM CDT for Jackson County, Texas. It was in force for 3 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2020, 11:15 PM CDT (04:15 UTC)
Expired
May 13, 2020, 2:15 AM CDT
In force
3 hr
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Jackson County, TX

The radar

The Corpus Christi radar (KCRP), 156 km from the middle of the area, began a volume at 04:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 11:15 PM CDTFLASH FLOODGanado, TXRETIREMENT HOME HAD TO MOVE RESIDENTS DUE TO FLOODING IN THE BUILDING.
May 12, 11:17 PM CDTFLASH FLOODEdna, TXNUMEROUS ROAD IN EDNA HAVE BEEN REPORTED AS IMPASSABLE.
May 12, 11:20 PM CDTFLASH FLOODGanado, TXNURSING HOME ON RODGERS ST IS BEING EVACUATED DUE TO HIGH WATER.
May 12, 11:30 PM CDTFLASH FLOODGanado, TXLARGE DUMPSTERS FLOATING IN THE STREETS.
May 12, 11:35 PM CDTFLASH FLOODGanado, TXWATER INTO TWO HOMES IN NORTH GANADO.
May 13, 12:15 AM CDTFLASH FLOODGanado, TXCORRECTS TIME OF PREVIOUS FLASH FLOOD REPORT FROM GANADO. RETIREMENT HOME HAD TO MOVE RESIDENTS DUE TO FLOODING IN THE BUILDING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 4.3 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2020-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1038 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2020-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1038 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
979 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted.

038 
WGUS54 KHGX 130415
FFWHGX
TXC239-130715-
/O.NEW.KHGX.FF.W.0003.200513T0415Z-200513T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Houston/Galveston TX
1115 PM CDT Tue May 12 2020

The National Weather Service in League City has issued a

* Flash Flood Warning for...
  Central Jackson County in south central Texas...

* Until 215 AM CDT.

* At 1115 PM CDT, local law enforcement reported thunderstorms 
  producing heavy rain across the warned area. Between 2 and 4 
  inches of rain have fallen. Flash flooding is already occurring. 
  Numerous roadways in and around the town of Edna have become 
  impassable.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Law enforcement.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Edna, Ganado, Lolita, Lake Texana Dam, Cordele, Vanderbilt and 
  Morales.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, country roads, farmland, and other low lying 
spots.

Please report flooding to your local law enforcement agency when you 
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 2889 9674 2913 9678 2924 9664 2898 9635
      2886 9648 2881 9659 2885 9671

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...1-2 INCHES IN 2 HOURS 

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at May 12, 6:52 PM CDT, 4 hours 23 minutes earlier.

Area forecast discussion, May 12, 6:52 PM CDT, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
652 PM CDT Tue May 12 2020

.AVIATION [00Z]...
Light to pockets of moderate rain moving eastward across
southeastern Texas this evening. Mainly light rain or showery
weather...very low chance for a thunderstorm directly impacting
any regional terminal in the next couple of hours. Periods of MVFR
ceilings through early Wednesday morning...expected improvement to
VFR through the late morning, especially up north where slower
lifting is expected. Areawide mid to high level clouds by early
afternoon under 10-15 kt surface southeasterlies. 31

&&

.PREV DISCUSSION... /ISSUED 350 PM CDT Tue May 12 2020/

SHORT TERM [Tonight through Tomorrow]...

After today's initial round of convective activity across the
northwestern portion of the CWA, current radar imagery shows a more
extensive line of thunderstorms approaching from the west. Expect
increasing precipitation coverage across the area heading into the
early evening as this line of storms advances to the east-northeast.
Some stronger cells embedded within this line could produce strong
and potentially damaging winds as well as locally heavy rain. The
highest rainfall totals should be concentrated in and around the
Brazos Valley, where widespread totals of 1-2" with locally higher
amounts are anticipated. Increased cloud cover this evening should
inhibit radiational cooling, and as a result overnight lows
shouldn't reach much below 70 across most of the area.

Guidance continues to show the passage of another upper-level
disturbance tomorrow, which could trigger an additional period of
scattered showers and thunderstorms in the morning and afternoon
hours. Nonetheless, coverage and intensity of any developing storms
should not be as extensive as seen today. With onshore flow
prevailing through the remainder of the week, should see the warming
trend continue with highs rising up into the mid to upper 80s.

Cady

LONG TERM [Wednesday Night Through Tuesday]...

Rain chances are still looking to increase toward the end of the
week and especially into the weekend. The combination of elevated
precipitable water values, daytime heating and the sea breeze
front should be able to generate mainly daytime shower and
thunderstorm activity Thursday and Friday, and some nighttime
activity cannot totally be ruled out as possible shortwaves edge
eastward across the state. Models continue to show a mid/upper
level low that develops and eventually cuts off and/or meanders
somewhere in the TX/OK/AR/LA area. The location and strength of
this system is going to play a major role as to when and where any
heavy rainfall sets up and how much will occur, and there are
some indications that a majority of the heaviest rainfall might
end up holding off until a Sunday-Monday time period with the
higher numbers across our western counties (and further west into
the Hill Country) and the lower numbers toward the coast. We will
see how this all evolves. 42

MARINE...

The onshore flow will persist for the remainder of the week and
on through the weekend. Winds and seas could increase enough
for caution flags through the period. Increasing shower and
thunderstorm chances can be expected to move into the area over
the weekend.  42

PREV DISCUSSION... /ISSUED 1251 PM CDT Tue May 12 2020/

AVIATION [18Z TAF Issuance]...

Mostly VFR cigs at the top of the afternoon, with some terminals
beginning to report MVFR conditions as a cluster of developing
thunderstorms approaches the region from the northwest. Initial
storms should begin to impact the Brazos Valley within the next
couple of hours, moving progressively southward through the late
afternoon and early evening hours. Expect south winds around 10
to 15 knots with gusts of around 20 to 25 knots. Some brief
stronger wind gusts and locally heavy downpours could occur with
these storms, particularly this afternoon in areas north of I-10.
Lingering showers should persist overnight with MVFR cigs
developing across SE TX tomorrow morning.

Cady

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      70  86  71  88  72 /  70  30  20  40  10
Houston (IAH)              70  86  72  85  73 /  40  30  20  40  10
Galveston (GLS)            75  81  74  81  76 /  20   0  20  40  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 7 PM CDT this evening
     for the following zones: Coastal waters from Freeport to
     Matagorda Ship Channel TX out 20 NM...Coastal waters from
     High Island to Freeport TX out 20 NM...Matagorda Bay...
     Waters from Freeport to Matagorda Ship Channel TX from 20
     to 60 NM...Waters from High Island to Freeport TX from 20
     to 60 NM.

&&

Discussion...42
Aviation/Marine...31

In the hours before

Special weather statement, May 12, 7:12 PM CDT, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
712 PM CDT Tue May 12 2020

TXZ210-226-235-130100-
Wharton TX-Colorado TX-Inland Jackson TX-
712 PM CDT Tue May 12 2020

...SPECIAL WEATHER STATEMENT...

At 712 PM CDT, Doppler radar was tracking a strong thunderstorm near
Speaks, or 16 miles southeast of Hallettsville, moving east at
around 20 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
El Campo, Eagle Lake, Sheridan, Cordele, Altair, Nada, Morales,
Garwood and Rock Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2918 9677 2933 9656 2950 9672 2962 9634
      2921 9625 2910 9677
TIME...MOT...LOC 0012Z 259DEG 16KT 2934 9669
Special weather statement, May 12, 7:58 PM CDT, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
758 PM CDT Tue May 12 2020

TXZ226-235-130145-
Wharton TX-Inland Jackson TX-
758 PM CDT Tue May 12 2020

...SPECIAL WEATHER STATEMENT...

At 757 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Ganado, or 13 miles north of Edna, moving east at 15
mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
El Campo, Edna, Ganado, Cordele and Louise.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in League City.

&&

LAT...LON 2893 9673 2920 9673 2938 9633 2922 9626
      2897 9630
TIME...MOT...LOC 0057Z 258DEG 14KT 2916 9657
Special weather statement, May 12, 9:23 PM CDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
923 PM CDT Tue May 12 2020

TXZ226-235-130300-
Wharton TX-Inland Jackson TX-
923 PM CDT Tue May 12 2020

...SPECIAL WEATHER STATEMENT...

At 921 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorm 8 miles northeast of Ganado, or 10 miles west of El
Campo, moving northeast at 5 mph.

Winds in excess of 30 mph will be possible with this storm and
locally heavy rainfall.

Locations impacted include...
El Campo, Edna, Ganado, Cordele, Louise and Danevang.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in League City.

&&

LAT...LON 2885 9653 2916 9678 2937 9639 2907 9616
TIME...MOT...LOC 0221Z 238DEG 5KT 2915 9644
Special weather statement, May 12, 11:02 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1102 PM CDT Tue May 12 2020

TXZ226-235-236-335-336-130445-
Coastal Matagorda TX-Inland Matagorda TX-Wharton TX-
Coastal Jackson TX-Inland Jackson TX-
1102 PM CDT Tue May 12 2020

...SPECIAL WEATHER STATEMENT...

At 1101 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near La Ward, or 12 miles northwest of Palacios,
moving east at 25 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Edna, Palacios, Ganado, La Ward, Lolita, Blessing, Schicke Point,
Vanderbilt, Lake Texana Dam, Louise, Midfield and Danevang.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2864 9632 2868 9632 2868 9639 2866 9639
      2866 9636 2864 9635 2864 9642 2867 9641
      2868 9642 2872 9641 2870 9647 2864 9646
      2864 9647 2871 9648 2871 9662 2910 9664
      2914 9618 2886 9608 2864 9609
TIME...MOT...LOC 0401Z 268DEG 21KT 2885 9637

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:12 PM CDTSpecial Weather StatementHGXColorado48 min
May 12, 7:58 PM CDTSpecial Weather StatementHGXJackson47 min
May 12, 9:23 PM CDTSpecial Weather StatementHGXJackson37 min
May 12, 9:37 PM CDTAreal Flood AdvisoryHGXColorado, Jackson, Wharton113 min
May 12, 10:40 PM CDTAreal Flood AdvisoryHGXJackson, Wharton110 min
May 12, 10:40 PM CDTSpecial Marine WarningHGX80 min
May 12, 11:02 PM CDTSpecial Weather StatementHGXJackson43 min
May 12, 11:58 PM CDTSpecial Marine WarningHGX92 min
May 13, 12:05 AM CDTSpecial Weather StatementHGXMatagorda40 min
May 13, 1:01 AM CDTAreal Flood AdvisoryHGXJackson, Matagorda, Wharton119 min
May 13, 8:29 AM CDTRip Current StatementHGXBrazoria, Galveston, Matagorda16 hr

Nearby

Flash Flood Warnings in Texas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.